Skip navigation links
logo ridotto
DSS Gruppo di ricerca Smettere gli psicofarmaci


Please find below the sum up of the story of Deacon Shoenberger who experienced a withdrawal syndrome after discontinuation of paroxetine. The whole story has been published in Psychotherapy and Psychosomatics 2002;71:237-238 

The first night I experienced a slight agitation and a slight headache. The second day, agitation and headache increased, at the end of the day I was very irritable and when I went to bed I could not fall asleep because the thoughts crowded in the head.

On the third day, I was tired and when I got up from the bed I felt cut off, as if watching the many thoughts that ran in my head, I could not move quickly because immediately dizziness and nausea appeared, the night I had difficulty falling asleep and when finally I succeeded I had the most vivid and bizarre dreams of my life. On the fourth day, I struggled to get up from the bed, my headache, which lasted for 3 days, had increased and I felt my forehead pulsing, I could not eat because of nausea, even the empty head, which had been present in the days before, had increased, I started to feel a "zap", that is, an electrical shock that started with dizziness and spread throughout the body, thoughts continued to run and made sleep very difficult when at dawn I finally fell asleep I had vivid and bizarre dreams again.

The next eight days were like the fourth even though slowly the appetite gradually reappeared and I slept more and more, but with a light sleep and disturbed by imaginative dreams. After two weeks, I started to feel better, dizziness and nausea were decreased, but now as much as the zaps happened I could see, if I closed my eyes, bright and colorful lightning in my eyes and they were accompanied with a noise in the ears. In the following week, I started to feel normal again. During the third and fourth week after the discontinuation of paroxetine, my body had returned normal and noticed an emotional variation, thus all the sensations of anxiety, irritability, sadness, and joy were now more intense


Adapted from Shoenberger D. Discontinuing paroxetine: a personal account. Psychother Psychosom. 2002 Jul-Aug;71(4):237-8

If you want to share your experience contact us clicking here.

last update: 08-Mar-2018
Unifi Dipartimento di Scienze della Salute Home Gruppo di ricerca

Back to top